Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
Sign in to follow this  
lamp_girl

Scary all-body weakness during hyperpots episodes?

Recommended Posts

When I have hyperpots episodes (high pulse, blood pressure, etc.) a really scary thing happens where all the muscles in my body go kind of limp (including the ones letting me speak, so I slur my speech, and the ones for breathing, so I have to put extra effort into breathing, which is extra horrible).

Does this happen to anyone else? I did some research online and it doesn't look like adrenaline causes muscle weakness, but cortisol does. When I take beta blockers it helps with the heartrate symptoms but not at all with the muscle weakness-- only ativan helps with the muscle weakness.

I'm wondering if I could have excess cortisol being released as well as extra adrenaline, causing my intense muscle weakness. Could that be a hyperpots thing? Could it be a tumor thing? Has anyone else experienced this?

Share this post


Link to post
Share on other sites

I do get muscle weakness with really bad POTS attacks, but not the whole body. It might be related to small-fiber neuropathy that's suspected to play a role in things like POTS, fibromyalgia, and CFS (the messages just aren't getting to the muscle nerves properly?)... but I pretty much only get it in the lower limbs. I do also get slurred speech, but I'm not totally sure if that's POTS, brain fog, or anxiety.

I'm not sure if I'm hyperPOTS (I have symptoms that suggest that's part of it at least), I'm definitely hypovolemic (so much blood pooling in my limbs it's unreal... they literally turn violet and splotchy if they're lower than the level of my heart for longer than about 2-3 minutes (so anytime I'm standing).

Do you get any tremors or muscle twitching? These can occur with POTS (seems to be quite common with hyperPOTS). These can fatigue the muscles causing soreness and muscle weakness. Spasms/ect can happen anywhere in the body that there are muscles or motor nerves.

Also: the autonomic nervous system does control breathing. Occasionally I have a hard time breathing and I imagine it's related directly to dysautonomia in that the nerves of the autonomic nervous system aren't sending messages properly.

 

That said: I'd talk to your doc about it. Full-body weakness is a pretty scary symptom.

Share this post


Link to post
Share on other sites

@lamp_girl - yes, I have hyperPOTS and when I am having a surge I get weakness, slurrd speech and sometimes have difficulty breathing. I also have tremors and chills and ICE COLD hands and feet. Many times I will faint or have a seizure then. I was told that these are considered to be pre-syncopal episodes, even if they do not end up in full syncope. 

Share this post


Link to post
Share on other sites
4 hours ago, Pistol said:

@lamp_girl - yes, I have hyperPOTS and when I am having a surge I get weakness, slurrd speech and sometimes have difficulty breathing. I also have tremors and chills and ICE COLD hands and feet. Many times I will faint or have a seizure then. I was told that these are considered to be pre-syncopal episodes, even if they do not end up in full syncope. 

As far as I know I don't have HyperPOTS and I have trouble breathing correctly. Occasionally it takes more effect, kind of like you describe but mostly it is I can't get a satisfying breathe. 

I would speak to the doctor that is treating you and see if it is normal for what you are describing. I have had a cortisol test done and they can easily check that with some blood work. 

Did you have a urine catacholmine test to rule out a tumor or hyperPOTS?

Share this post


Link to post
Share on other sites

@Pistol Does your doctor think these are dangerous at all? (I also get the tremors and cold hands and feet, so I'm pretty sure we're experiencing the same thing). Every time this happens to me it's really scary, but I think if I knew I'd be fine afterwards I'd be less freaked out.

Also is there any medication that has helped with these?

Share this post


Link to post
Share on other sites

@lamp_girl - in my case these episodes are not actually dangerous ( they are not life-threatening ) but they are life-altering. If you are experiencing these episodes you must be seen by an autonomic specialist.  In my case since I have been under the supervision of a renowned specialist I have been improving. I take several meds ( PM me for the names ) and am disabled for 5 years. Between the meds, the limitations on activity, the usual trinity ( hydration, salt, compression ) and - most importantly - weekly IV fluids I am feeling good and have been able to avoid episodes for the past 3 months ( a record ). Yes - it is VERY scary when you get these but there are ways to get them under control. You have to have an understaning and educated physician by your side - without my PCP and specialist as well as local cardiologist I do not know where I would be today. But to assure you - you will not die from these episodes. But you will not stop being scared by them because the feeling is a part of them ( not the cause ). Please make sure you get in to see an autonomic specialist, which for most of us means travel out-of-state. 

Share this post


Link to post
Share on other sites
On 12/23/2018 at 7:14 PM, lamp_girl said:

When I have hyperpots episodes (high pulse, blood pressure, etc.) a really scary thing happens where all the muscles in my body go kind of limp (including the ones letting me speak, so I slur my speech, and the ones for breathing, so I have to put extra effort into breathing, which is extra horrible).

Does this happen to anyone else? I did some research online and it doesn't look like adrenaline causes muscle weakness, but cortisol does. When I take beta blockers it helps with the heartrate symptoms but not at all with the muscle weakness-- only ativan helps with the muscle weakness.

I'm wondering if I could have excess cortisol being released as well as extra adrenaline, causing my intense muscle weakness. Could that be a hyperpots thing? Could it be a tumor thing? Has anyone else experienced this?

Although I don’t know if I’m hyper POTs (though I’m pretty sure I am), this does happen to me quite often. Sometimes after eating cereal in the morning. Sometimes if I’m upright for too long. Sometimes if I’m excited about something and then calm down. Sometimes just because...? It sucks to not be able to move. I’m able to hear what’s going on around me but not able to respond- it’s awful! I describe it as being like one of those fainting goats- too much stress and BAM! down I go.

I just have to wait it out- takes at least 10 minutes, depending on how long I pushed myself, to start being able to move my hands/open my eyes and start talking. Takes a while longer to “come back,” though. (If I had been upright or active for too long, it takes longer to start moving again.)

I do think it has something to do with cortisol; however I wonder if cortisol levels fall too quickly due to the surge of adrenaline. So you have too little cortisol in your system and can’t handle the stress, thus the body shuts down.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Sign in to follow this  

×
×
  • Create New...